North Dakota, 2011

Hail in North Dakota, May 10, 2011

May 10, 2011 · NWS BIS · 2 events in 1 county or zone

Early afternoon thunderstorms developed across portions of north central North Dakota on May 10th. Two reports of large hail were received in Ward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Early afternoon thunderstorms developed across portions of north central North Dakota on May 10th. Two reports of large hail were received in Ward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 10, 11:46 AM CST, 12 minutes earlier.

Area forecast discussion, May 10, 11:46 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1246 PM CDT TUE MAY 10 2011

.UPDATE...TEMPERATURES AND PRECIPITATION.

&&

.DISCUSSION...CURRENTLY...A LARGE AREA OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH AN UPPER LOW ROTATING THROUGH
WESTERN NORTH DAKOTA AND EASTERN MONTANA...WAS INCREASING IN AREA
COVERAGE AND INTENSITY. THIS CALLS FOR MORE WIDESPREAD
THUNDERSTORMS NORTHWEST THIS AFTERNOON. ALSO THE FAR SOUTH WAS NOW
BECOMING PARTLY SUNNY...WHICH WILL NOW ALLOW TEMPERATURES TO RISE
SOME. BUT MOST OF THE AREA WILL BE COOLER THAN FORECAST DUE TO
CLOUDS AND SHOWERS.

&&

.AVIATION...AN ELONGATED SURFACE LOW ALONG THE NORTH DAKOTA SOUTH
DAKOTA BORDER WILL MOVE SLOWLY NORTHEAST TONIGHT.  IFR CONDITIONS IN
STRATUS AND RAIN CAN BE EXPECTED ACROSS MOST OF THE STATE THIS
AFTERNOON...WITH THUNDERSTORMS LIKELY IN THE SOUTH CENTRAL AND
SOUTHEAST LATER THIS AFTERNOON AS THE LOW LIFTS.  AS THE LOW MOVES
INTO CANADA LATE THIS EVENING STRONG NORTHWEST WINDS WILL DEVELOP
ACROSS THE STATE AND CONDITIONS SHOULD IMPROVE FROM THE WEST TO VFR
CONDITIONS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ001-002-009-010-
017.

&&

SHORT TERM...WAA
LONG TERM....TSW
AVIATION...TSW
Hazardous weather outlook, May 10, 3:02 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
402 AM CDT TUE MAY 10 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
402 AM CDT TUE MAY 10 2011 /302 AM MDT TUE MAY 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL
CONTINUE ACROSS WESTERN AND CENTRAL NORTH DAKOTA IN THE MORNING.
IN THE AFTERNOON...THE HEAVIEST RAINFALL WILL BE CONFINED TO
WESTERN AND NORTHERN NORTH DAKOTA.

TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED OVER
WESTERN NORTH DAKOTA THROUGH TONIGHT.

THE SHOWERS WILL TAPER OFF FROM SOUTH TO NORTH LATER THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

CALL REPORTS OF SEVERE WEATHER...INCLUDING HEAVY RAIN...INTO THE
NATIONAL WEATHER SERVICE AT 701-223-4582.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ward

When
May 10, 11:58 AM CST to 12:00 PM CST
Where
Ward County, 3.49 mi S of Des Lacs
Measured
0.88 in hail
Reported by
Public
Coordinates
48.200, -101.560

Hail, Ward

When
May 10, 12:17 PM CST to 12:20 PM CST
Where
Ward County, 5.03 mi NNW of Foxholm
Measured
0.88 in hail
Reported by
Public
Coordinates
48.440, -101.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302526, 302527.